Iowa, 2010

Blizzard in Iowa, January 25 to 26, 2010

January 25 to 26, 2010 · NWS DMX · 45 events in 45 counties and zones

After a warm weekend, cold air pushed southeast across Iowa on the 24th into the 25th. A strong upper level low pressure system rotated south around the primary closed low centered over the Great Lakes during the day on the 25th.

Where it happened

Every event with a place to put it; 45 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.4 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a warm weekend, cold air pushed southeast across Iowa on the 24th into the 25th. A strong upper level low pressure system rotated south around the primary closed low centered over the Great Lakes during the day on the 25th. Light snow developed in advance of the upper low with most of the state receiving anywhere from 2 to 6 inches of light fluffy snow the night of the 24th into the day on the 25th. A prolonged period of strong winds of 25 to 35 mph with gusts 45 to 55 mph resulted in visibility ranging from zero to 1/4 mile with significant blowing and drifting of snow. County law enforcement and emergency managers reported that many roads drifted shut and plows had been pulled off many highways and county roads due to the futile and life-threatening effort to clear the roads. Numerous people were stranded in vehicles. Numerous vehicular accidents had occurred and large sections of state highways and the interstates were closed. Individual closings were too numerous to list here. Primary closings include Interstate 35 from Ames north to the Minnesota Line, U.S. 65 from U.S. Highway 20 north to the Minnesota Line, and Iowa Highway 3 from northwest of Waterloo to U.S. Highway 169 north of Fort Dodge. Some of the notable reports include a 20 vehicle accident on US Hwy 65 south of Mason City around 2 pm. Most schools in the area were closed, while others let out early. Drifts as high as 4 feet were reported in Emmet county with multiple semis and vehicles in ditches. Drifts were also 4 feet in Humboldt county. Many counties reported that emergency responders had been pulled off the road and only responded to the most critical accidents. By the early evening, nearly all secondary roads in the state had drifted shut, in addition to numerous primary highways. Travel was discouraged over nearly all of the western three quarters of the state. Most schools closed early on the 25th, with nearly all evening activities canceled. Some of the schools in the hardest hit areas remained closed on the 26th, and nearly all schools had a delayed start. Preliminary reports indicate that there were 5 fatalities during the blizzard, 4 due to auto accidents. The fifth fatality was due to exposure as the man tried to walk to get help after his car had gone into a ditch in Kossuth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 25, 5:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 25, 5:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
549 AM CST MON JAN 25 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
UPPER LOW CURRENTLY PASSING THROUGH CENTRAL IOWA AND STRENGTHENING
AS IT MOVES TO THE EAST.  HAVE SEEN INCREASED FORCING OVERNIGHT WITH
DENDRITIC GROWTH BECOMING MORE FAVORABLE AS THE NIGHT PROGRESSES.
ECHOES ON THE RADAR HAVE CONTINUED TO INCREASE IN COVERAGE AND
INTENSITY AS WELL WITH THE OFFICE AT AN UNOFFICIAL 1.5 AS OF 3 AM.
ANTICIPATE THE AREA OF PCPN TO ROTATE TO THE SOUTHEAST DURING THIS
MORNING AS THE UPPER LOW MOVES INTO ILLINOIS WITH THE HEAVIER SNOW
SHIFTING INTO ILLINOIS WITH TIME.  HOWEVER...WL SEE A SECONDARY VORT
PASS SOUTHEAST INTO THE STATE THIS AFTERNOON WITH AN ADDITIONAL SHOT
OF LIGHT SNOW DURING THE AFTERNOON.  THE CURRENT SNOW WILL LIKELY
LEAVE 2 TO 4 INCHES OF SNOW FROM NEAR WEBSTER CITY TO THE DES MOINES
METRO ON TOWARDS OTTUMWA THIS MORNING WITH AN ADDITIONAL INCH OR
LESS WITH THE SNOWFALL THIS AFTERNOON INTO THE EVENING.

MODELS ALL INDICATE THAT THE WIND FIELDS WILL ALSO INCREASE DURING
THE DAY WITH A 3-5KFT MIXED LAYER.  WINDS AT THE TOP OF THE LAYER
WILL BE 40-45KTS WITH SFC WINDS OF AROUND 25 KTS.  FAVORED AREAS
ALONG AND WEST OF INTERSTATE 35 WILL SEE THE STRONGEST WINDS AND
HAVE A WIND ADVISORY FOR THOSE LOCATIONS.  THE WINDS WILL ALSO
PRODUCE CONSIDERABLE BLOWING SNOW WHERE THE CURRENT NEW SNOW IS
FALLING...THEREFORE HAVE ALSO ISSUED A WINTER WEATHER ADVISORY FOR
THE NEW SNOW AND BLOWING SNOW POTENTIAL.  SHOULD WINDS INCREASE
ENOUGH TO VASTLY INHIBIT VSBYS...THEN A WARNING MAY BE WARRANTED.
TEMPS HAVE REALLY NO WHERE TO GO BUT DOWN FROM HERE AS CAA PERSIST
ALL DAY LONG.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ANOTHER UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE SOUTHEAST
ACROSS THE REGION TONIGHT BEFORE THINGS QUIET DOWN TOMORROW.  THE
LAST OF THE 3 TROUGHS WILL NOT BE AS ACTIVE AS THE FIRST.  HOWEVER
...THAT BEING SAID THE WINDS WILL REMAIN WELL MIXED AS UNSTABLE
SOUNDINGS SHOW...AND PULSE GUST TO NEAR 45 MPH THROUGH 06Z THIS
EVENING AND THEN TAPER OFF TOWARD MORNING. ANOTHER HALF INCH OR SO
OF SNOW WILL FALL TONIGHT AS WELL AS THE TROUGH MOVES SOUTHEAST. FOR
A GOOD SHARE OF THE WEEK AND THE WEEKEND...THE AREA WILL BE STUCK IN
NORTHWEST FLOW. H850 TEMPS WILL REMAIN WELL BELOW ZERO. MODELS ARE
NOT IN GREAT AGREEMENT AS FOR THERMAL CHARACTERISTICS LATER IN THE
WEEK AND GFS SEEMS ONCE AGAIN TO HAVE THE COLDEST BIAS. GEM/EURO
KEEP THE COLDER AIR OVER THE GREAT LAKES AND DONT BRING THE COLDEST
AIRMASS BACK AS FAR WEST.  A WEAK SYSTEM WILL BE TRACKING EAST OUT
OF THE ROCKIES TUES NIGHT AND WED.  THIS WILL ALSO IMPACT THE REGION
WITH SOME CLOUDS AND POSSIBLE VERY LIGHT SNOW. THE GFS APPEARS TOO
FAR NORTH WITH THIS...AND HAVE LEANED TOWARD THE GEM/EURO FOR THE
SOUTHERN HALF OF THE STATE RECEIVING SOME LIGHT SNOW AND POSSIBLE
DUSTING OF ACCUMULATION. THE REST OF THE WEEK IS ALL ABOUT
THICKNESS...OR LACK OF IT.  TEMPS TO GO NOWHERE FAST FOR MUCH OF THE
WEEK. SOME CLOUDS AND PASSAGE OF REINFORCING SHOT OF COLD AIR BY WED
NIGHT SHOULD DRAG TEMPS DOWN ANOTHER NOTCH TO SUBZERO READINGS AGAIN
BY THURSDAY MORNING NORTH. FOLLOWING THAT WE WILL HAVE TWO
ADDITIONAL NIGHTS OF BITTER COLD AIR AGAIN WITH LOWS NEAR ZERO SOUTH
AND 10 BELOW ACROSS THE NORTH. WINDS WILL NOT ADD TO WOES THIS
TIME...SO AT THIS TIME...ADVISORIES FOR WIND CHILL WILL NOT BE
EXPECTED LATER IN THE WEEK. SOME RECOVERY IS EXPECTED BY THE WEEKEND
AS THE LARGE H500 PARENT POLAR LOW SWINGS THROUGH NORTHEAST CANADA
FOR YET ANOTHER SIGHTSEEING TOUR LEAVING US TO WARMER THICKNESSES.

.AVIATION...
25/12Z...UPPER SYSTEM WILL PULL EAST OF IA THIS MORNING WITH HEAVIER
SNOW ENDING FROM WEST TO EAST.  HOWEVER...LIGHT SNOW AND FLURRIES
WILL CONTINUE THROUGH THE DAY.  ANTICIPATE WIDESPREAD MVFR TO IFR
CIGS AND VSBYS AS STRONG NORTHWEST SFC WINDS DEVELOP WITH GUSTS OF
40-45KTS ALONG AND WEST OF KMCW-KDSM-KCSQ LINE.  SOME IMPROVEMENT IS
EXPECTED TONIGHT AS LOW BEGINS TO PULL AWAY FROM IOWA AND PCPN
SLOWLY ENDS.  CIGS WILL REMAIN MVFR HOWEVER VSBYS SHOULD IMPROVE TO
VFR AFTER 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ADAIR-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-
POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WARREN-WAYNE-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WIND ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-
CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-POLK-RINGGOLD-SAC-STORY-TAYLOR-UNION-WARREN-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...COGIL
LONG TERM...REV
AVIATION...BSS
Hazardous weather outlook, Jan 25, 4:06 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
406 AM CST MON JAN 25 2010

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-083-
261015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-CLARKE-
406 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE TODAY.
SNOW ACCUMULATIONS WILL RANGE FROM ONE TO THREE INCHES ACROSS THE
REGION TODAY. THE SNOW...WITH SUSTAINED NORTHWEST WINDS INCREASING
TO SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH WILL COMBINE TO
PRODUCE AREAS OF BLOWING SNOW...LOW VISIBILITIES AND HAZARDOUS
TRAVEL CONDITIONS THROUGHOUT MUCH OF TODAY.

A WINTER WEATHER ADVISORY AND WIND ADVISORY ARE IN EFFECT FOR THE
OUTLOOK AREA TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AMOUNTS
AND ADVERSE WINTER WEATHER CONDITIONS ARE APPRECIATED AND ENCOURAGED.

IAZ081-082-092>094-261015-
ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR-
406 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE TODAY.
ALTHOUGH SNOW ACCUMULATIONS WILL BE LIGHT...AROUND AN INCH...
SUSTAINED NORTHWEST WINDS INCREASING TO SUSTAINED SPEEDS OF 15 TO
30 MPH AND GUSTS TO 35 MPH MAY COMBINE TO PRODUCE AREAS OF BLOWING
SNOW...LOW VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS.

A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA TODAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF STRONG
WINDS AND ADVERSE WINTER WEATHER CONDITIONS ARE APPRECIATED AND
ENCOURAGED.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-261015-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
406 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE TODAY. SNOW
ACCUMULATIONS WILL RANGE FROM ONE TO THREE INCHES ACROSS THE
REGION TODAY. THE SNOW...WITH SUSTAINED NORTHWEST WINDS INCREASING
TO SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH BY THIS EVENING WILL
COMBINE TO PRODUCE AREAS OF BLOWING SNOW...LOW VISIBILITIES AND
HAZARDOUS TRAVEL CONDITIONS LATER THIS MORNING AND THROUGH THE
EARLY EVENING HOURS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA
TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW
AMOUNTS AND ADVERSE WINTER WEATHER CONDITIONS ARE APPRECIATED AND
ENCOURAGED.

REV

In the hours before

Local storm report, Jan 25, 6:20 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     SNOW             WEBSTER CITY            42.46N 93.82W
01/25/2010  E1.0 INCH        HAMILTON           IA   BROADCAST MEDIA

0522 AM     SNOW             OSKALOOSA               41.29N 92.64W
01/25/2010  E1.0 INCH        MAHASKA            IA   BROADCAST MEDIA

0600 AM     SNOW             DES MOINES INT AIRPORT  41.53N 93.66W
01/25/2010  M4.1 INCH        POLK               IA   OFFICIAL NWS OBS

            STORM TOTAL

0600 AM     SNOW             4 SW POLK CITY          41.73N 93.77W
01/25/2010  M3.6 INCH        POLK               IA   OFFICIAL NWS OBS

            STORM TOTAL AT NWS OFFICE.

0603 AM     SNOW             HOLLAND                 42.40N 92.80W
01/25/2010  E1.0 INCH        GRUNDY             IA   BROADCAST MEDIA

0607 AM     SNOW             GLADBROOK               42.19N 92.71W
01/25/2010  E1.0 INCH        TAMA               IA   BROADCAST MEDIA

&&

CCOGIL
Local storm report, Jan 25, 6:25 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 AM CST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SNOW             ESE GRAY                41.84N 94.98W
01/25/2010  E1.0 INCH        AUDUBON            IA   TRAINED SPOTTER

&&

CCOGIL
Local storm report, Jan 25, 6:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 AM CST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 AM     SNOW             ATLANTIC                41.40N 95.01W
01/25/2010  E1.5 INCH        CASS               IA   BROADCAST MEDIA

&&

CCOGIL
Local storm report, Jan 25, 6:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     SNOW             BUSSEY                  41.21N 92.88W
01/25/2010  M2.0 INCH        MARION             IA   CO-OP OBSERVER

&&

CCOGIL
Local storm report, Jan 25, 6:59 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 AM CST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     SNOW             RATHBUN LAKE            40.85N 92.96W
01/25/2010  M1.0 INCH        APPANOOSE          IA   CO-OP OBSERVER

&&

CCOGIL
Local storm report, Jan 25, 7:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 AM CST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     SNOW             7 E NEW VIRGINIA        41.19N 93.60W
01/25/2010  E3.0 INCH        WARREN             IA   TRAINED SPOTTER

&&

BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

45 blizzard. Local standard time, as filed.

Blizzard, Emmet

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Emmet forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Palo Alto forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Kossuth forecast zone
Deaths
1 direct, 0 indirect
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Winnebago forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Hancock forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Worth forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Cerro Gordo forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Pocahontas forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Humboldt forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Wright

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Wright forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Franklin forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Sac

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Sac forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Calhoun forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Webster

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Webster forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Hamilton forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Hardin forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Crawford forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Carroll forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Greene

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Greene forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Boone

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Boone forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Story

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Story forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Audubon

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Audubon forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Blizzard, Guthrie

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Guthrie forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
January 25, 9:00 AM CST to January 26, 2:00 AM CST
Where
Dallas forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Blizzard, Butler

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Butler forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Bremer forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Grundy forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Black Hawk

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Black Hawk forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Marshall forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Blizzard, Tama

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Tama forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Blizzard, Polk

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Polk forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Jasper forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Poweshiek forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Blizzard, Cass

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Cass forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Blizzard, Adair

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Adair forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Blizzard, Madison

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Madison forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Blizzard, Warren

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Warren forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Blizzard, Marion

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Marion forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Mahaska forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Blizzard, Adams

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Adams forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Blizzard, Union

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Union forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Blizzard, Clarke

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Clarke forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Blizzard, Lucas

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Lucas forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Blizzard, Monroe

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Monroe forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Blizzard, Wapello

When
January 25, 2:00 PM CST to January 26, 2:00 AM CST
Where
Wapello forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Kossuth2010-01-2586MaleOutside/Open AreasDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203218, 203219, 203220, 203221, 203222, 203223, 203224, 203225, 203226, 203227, 203228, 203230, 203231, 203232, 203233, 203234, 203235, 203236, 203237, 203238, 203239, 203240, 203241, 203242, 203243, 203244, 203245, 203246, 203247, 203248, 203249, 203250, 203251, 203252, 203253, 203254, 203255, 203256, 203257, 203258, and more.